Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 162, NWS Sioux Falls, SD

September 20, 2018Lincoln County, Minnehaha County, South Dakota; Rock County, Minnesota; Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 20, 2018, 3:32 PM CDT for Lincoln County, Minnehaha County, South Dakota; Rock County, Minnesota; Lyon County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 3:32 PM CDT (20:32 UTC)
Expired
Sep 20, 2018, 4:15 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lyon County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:11 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS53 KFSD 202032
SVRFSD
IAC119-MNC133-SDC083-099-202115-
/O.NEW.KFSD.SV.W.0162.180920T2032Z-180920T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
332 PM CDT THU SEP 20 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lyon County in northwestern Iowa...
  Central Rock County in southwestern Minnesota...
  Southeastern Minnehaha County in southeastern South Dakota...
  Northwestern Lincoln County in southeastern South Dakota...

* Until 415 PM CDT.

* At 331 PM CDT, a severe thunderstorm was located near Worthing, or
  11 miles south of Sioux Falls, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Southeast Sioux Falls around 340 PM CDT.
  Harrisburg and Lake Alvin State Recreation Area around 340 PM CDT.
  Rowena around 345 PM CDT.
  Brandon and Larchwood around 350 PM CDT.
  Valley Springs and Hills around 355 PM CDT.
  Beaver Creek around 400 PM CDT.
  Luverne, Hardwick and Blue Mounds State Park around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 9693 4382 9623 4361 9606 4330 9684
TIME...MOT...LOC 2031Z 235DEG 51KT 4339 9680 

HAIL...0.75IN
WIND...60MPH
 
$$

Hanko
3 follow-up statements
644 
WWUS53 KFSD 202050
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
350 PM CDT THU SEP 20 2018

SDC083-202059-
/O.CAN.KFSD.SV.W.0162.000000T0000Z-180920T2115Z/
Lincoln SD-
350 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Minnesota.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Iowa.

LAT...LON 4365 9609 4364 9609 4344 9655 4347 9659
      4348 9658 4350 9660 4350 9662 4356 9669
      4382 9623
TIME...MOT...LOC 2049Z 238DEG 43KT 4353 9655 

$$

IAC119-MNC133-SDC099-202115-
/O.CON.KFSD.SV.W.0162.000000T0000Z-180920T2115Z/
Lyon IA-Rock MN-Minnehaha SD-
350 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN LYON...CENTRAL ROCK AND SOUTHEASTERN MINNEHAHA
COUNTIES...

At 349 PM CDT, a severe thunderstorm was located over Rowena, or 9
miles east of Sioux Falls, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Valley Springs around 355 PM CDT.
  Hills around 400 PM CDT.
  Beaver Creek around 405 PM CDT.
  Luverne, Hardwick and Blue Mounds State Park around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Minnesota.

LAT...LON 4365 9609 4364 9609 4344 9655 4347 9659
      4348 9658 4350 9660 4350 9662 4356 9669
      4382 9623
TIME...MOT...LOC 2049Z 238DEG 43KT 4353 9655 

HAIL...0.75IN
WIND...60MPH
 
$$

Hanko
171 
WWUS53 KFSD 202103
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
403 PM CDT THU SEP 20 2018

IAC119-SDC099-202112-
/O.CAN.KFSD.SV.W.0162.000000T0000Z-180920T2115Z/
Lyon IA-Minnehaha SD-
403 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON AND
SOUTHEASTERN MINNEHAHA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Minnesota.

LAT...LON 4365 9609 4364 9609 4351 9640 4360 9639
      4374 9637 4382 9623
TIME...MOT...LOC 2102Z 235DEG 56KT 4365 9630 

$$

MNC133-202115-
/O.CON.KFSD.SV.W.0162.000000T0000Z-180920T2115Z/
Rock MN-
403 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL ROCK COUNTY...

At 402 PM CDT, a severe thunderstorm was located near Beaver Creek,
or near Luverne, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Hardwick around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Minnesota.

LAT...LON 4365 9609 4364 9609 4351 9640 4360 9639
      4374 9637 4382 9623
TIME...MOT...LOC 2102Z 235DEG 56KT 4365 9630 

HAIL...0.75IN
WIND...60MPH
 
$$

Hanko
513 
WWUS53 KFSD 202111
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
411 PM CDT THU SEP 20 2018

MNC133-202120-
/O.EXP.KFSD.SV.W.0162.000000T0000Z-180920T2115Z/
Rock MN-
411 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCK COUNTY WILL
EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4365 9609 4364 9609 4351 9640 4360 9639
      4374 9637 4382 9623
TIME...MOT...LOC 2110Z 235DEG 51KT 4372 9617 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:07 PM CDT, 25 minutes earlier.

Area forecast discussion, Sep 20, 3:07 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
307 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 304 PM CDT Thu Sep 20 2018

The weather pattern continues unsettled and challenging. The threat
of  excessive rainfall has started to diminish across the CWA.
However, after a prolonged period of heavy rainfall and excessive
runoff, flooding of creeks and streams will continue over the next
days. Moderate to major flooding is expected for most rivers across
the CWA. Refer to water.weather/gov for additional information
regarding river flooding.

Attention now turns to showers and thunderstorms quickly developing
along the cold front across southeast SD. The 19Z satellite imagery
shows some clearing across northwest Iowa, allowing temperatures to
reach the upper 80s. Diurnal heating, along with a deepening surface
low pressure moving northeastward from central Nebraska, will
provide a focus for severe thunderstorms mainly from far
southeastern SD into MN. Strong Div/lifting mechanism already in the
environment, afternoon MUCAPEs in the 1500-2500 J/kg and strong 0-
6km bulk shear of 45-55 kts will maintain and even intensify any
convection over the next few hours. Soundings suggest an
unidirectional vertical wind shear this afternoon. The main concern
is the transition to multicellular thunderstorms increasing the
potential for mesovortices and the development of new cells as the
warm front moves northward, creating surface-based thunderstorms
along the boundary. Given a strong effective shear and 0- 3 km
shear over 30 knots and low LCL, damaging winds up to 70 mph and
landspout/tornadoes will be the main risks, with isolated hail
possible during the first stage of the storms. The severe weather
threat will be along and east of a line from Ponca, NE to Rock
Valley, IA to Marshall, SD by mid-late afternoon. Nevertheless,
areas along and east of Highway 71 in MN and IA, could see the
greatest threat for possible landspouts. The severe weather threat
will be ending by 02Z Friday.

Pressure gradient remains strong tonight into Friday morning, with
breezy wind speeds of 15-25 mph. Skies will continue to clear from
west to east, while northeast flows settles in. Cannot rule out some
spotty showers north of I-90 by daybreak, as the upper jet exits the
area. A cool night is on tap with lows from the mid 40s to lower
50s.

.LONG TERM...(Friday night through Thursday)
Issued at 304 PM CDT Thu Sep 20 2018

After a long wet period, a lull in precipitation is expected for the
first period of the extended, followed by cooler temperatures.

Behind the front, cooler and drier air moves across the region as a
surface high pressure builds in from the northeast. The main impact
will be cooler than normal temperatures given northwesterly flow. In
fact, Friday is shaping up to be the coolest day since last May with
highs only reaching the mid 50s and lower 60s.

As the surface high slides eastward, southerly flow and warmer air
return on Saturday and continue through Monday. Temperatures will
still remain cooler than average over the weekend, but warmer and
more comfortable than Friday with daytime highs from the upper 60s
and 70s.

A taste of fall is expected for next week with cooler than normal
temperatures prevailing for most of the week. Highs are expected to
reach the 60s and 70s. In terms of precipitation, the next chance
will be on Monday as a cold front moves through. A strong low
pressure system will be moving across the Northern
Rockies/International Border by the end of the period, bringing
another chance for showers and storms by Wed-Fri.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu Sep 20 2018

Complicated aviation set up with low pressure pivoting through the
region. Low lying MVFR to IFR stratus is expected mainly along and
north of I-90. South of this, skies should try to clear through
the afternoon hours. Thunderstorms are possible after 20Z across
northwest Iowa, possibly into southwest Minnesota mainly east of
highway 60. Northwest winds will spread east behind this line of
storms, drawing mvfr stratus south across much of the region
overnight. Breezy conditions are expected through the overnight
into the morning hours on Friday. Conditions will gradually
improve through the afternoon hours Friday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...BT
Hazardous weather outlook, Sep 20, 5:14 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
514 AM CDT Thu Sep 20 2018

IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-211015-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

As a cold front moves through, severe weather is a threat in the
mid to late afternoon hours. The primary threats are hail up to
the size of ping pong balls, 70 mph winds, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 3 pm and 6 pm.

IAZ001-MNZ071-072-080-097-098-NEZ013-014-SDZ040-056-062-067-070-
071-211015-
Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Dixon-Dakota-
Brookings-Moody-Minnehaha-Lincoln SD-Clay SD-Union-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. In the
early to mid afternoon hours, an isolated storm may be marginally
severe, but most activity will be below severe limits. What is
more of a danger is locally heavy rainfall, especially this
morning. Be aware that some county and township roads have flooded
especially south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but flooding or rainfall
reports are welcome.

SDZ038-039-050-052>055-057>061-063>066-068-069-211015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
514 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Rainfall with embedded thunderstorms will occur today. Severe
weather is not expected, but locally heavy rainfall can occur with
an additional one to one and a half inches of rain possible in
some locations through the day. Be aware that flash flooding may
occur over county and township roads this morning, especially
south of Interstate 90.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed however rainfall or flooding
reports are welcome.

In the hours before

Local storm report, Sep 20, 11:02 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 W LITTLE ROCK         43.44N 95.92W
09/20/2018  E8.50 INCH       LYON               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL OVERNIGHT
            ABOUT 5 INCHES, PLUS 3.50 INCHES TUESDAY
            MORNING AND WEDNESDAY.

1003 AM     HEAVY RAIN       3 SW VIBORG             43.14N 97.12W
09/20/2018  M7.75 INCH       TURNER             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. 2.75 INCHES TUESDAY
            NIGHT, PLUS 5.00 INCHES WEDNESDAY NIGHT INTO
            THIS MORNING.

&&
Local storm report, Sep 20, 11:04 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       MINNEOTA                44.56N 95.98W
09/20/2018  M1.92 INCH       LYON               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL SUNRISE
            WEDNESDAY TO 8 AM THURSDAY.

&&

TRM
Local storm report, Sep 20, 11:19 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HEAVY RAIN       1 NW HULL               43.20N 96.15W
09/20/2018  E6.00 INCH       SIOUX              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL GREATER
            THAN 6 INCHES.

0811 AM     HEAVY RAIN       HOSPERS                 43.07N 95.90W
09/20/2018  E5.50 INCH       SIOUX              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. GREATER THAN 5.50
            INCHES OF RAINFALL.

0902 AM     HEAVY RAIN       10 WSW HURLEY           43.24N 97.28W
09/20/2018  M5.50 INCH       TURNER             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL FOR PAST 2
            DAYS AT TURKEY RIDGE SD.

0700 AM     HEAVY RAIN       3 SSE LAKE PARK         43.41N 95.30W
09/20/2018  M4.70 INCH       DICKINSON          IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL IN 24
            HOURS PRECEDING 7 AM 4.07 INCHES. STILL
            RAINING LIGHTLY.

0930 AM     HEAVY RAIN       SPRINGFIELD             42.85N 97.89W
09/20/2018  M4.60 INCH       BON HOMME          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL PAST TWO
            DAYS.

&&
Local storm report, Sep 20, 11:29 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HEAVY RAIN       4 E SANBORN             43.18N 95.58W
09/20/2018  M6.35 INCH       O'BRIEN            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL OVERNIGHT.

0745 AM     HEAVY RAIN       4 ENE EVERLY            43.18N 95.25W
09/20/2018  M6.35 INCH       CLAY               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL 4.80
            INCHES OVERNIGHT, PLUS 1.55 INCHES
            WEDNESDAY.

0749 AM     HEAVY RAIN       SIOUX CENTER            43.08N 96.17W
09/20/2018  M5.30 INCH       SIOUX              IA   BROADCAST MEDIA

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
            SINCE IT STARTED ON TUESDAY.

&&
Local storm report, Sep 20, 11:36 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HEAVY RAIN       MARSHALL                44.45N 95.79W
09/20/2018  M3.75 INCH       LYON               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL SO
            FAR FROM WEDNESDAY AND OVERNIGHT.

0600 AM     HEAVY RAIN       1 S JACKSON             43.61N 94.99W
09/20/2018  M2.73 INCH       JACKSON            MN   BROADCAST MEDIA

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL SO
            FAR FROM RADIO STATION KKOJ.

&&
Local storm report, Sep 20, 12:20 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HEAVY RAIN       1 W SPENCER             43.15N 95.17W
09/20/2018  E7.00 INCH       CLAY               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0837 AM     HEAVY RAIN       2 N GREENVILLE          43.04N 95.15W
09/20/2018  M6.75 INCH       CLAY               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL 5.50
            INCHES OVERNIGHT, PLUS 1.25 WEDNESDAY.

1154 AM     HEAVY RAIN       1 SE MENNO              43.23N 97.56W
09/20/2018  M6.68 INCH       HUTCHINSON         SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTLA FOR
            2 DAYS IN SOUTHEAST HUTCHINSON COUNTY NEAR
            MENNO.

0853 AM     HEAVY RAIN       SALEM                   43.72N 97.39W
09/20/2018  E4.00 INCH       MCCOOK             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL PAST
            24 HOURS.

0903 AM     HEAVY RAIN       MOUNT VERNON            43.71N 98.26W
09/20/2018  M3.40 INCH       DAVISON            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
            SINCE MONDAY SEPT 17TH.

0852 AM     HEAVY RAIN       1 SE AVON               42.99N 98.05W
09/20/2018  M2.86 INCH       BON HOMME          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL OVERNIGHT.

0858 AM     HEAVY RAIN       BRUCE                   44.44N 96.89W
09/20/2018  M2.84 INCH       BROOKINGS          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. RAINFALL TOTAL
            SINCE MONDAY SEPT 17TH.

0835 AM     FLASH FLOOD      1 W SPENCER             43.15N 95.17W
09/20/2018                   CLAY               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. PHOTO OF FLOODED
            FIELD.

1142 AM     FLASH FLOOD      1 SE TEA                43.44N 96.82W
09/20/2018                   LINCOLN            SD   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA. PICTURE OF RAIN
            GAUGE WITH OVER 3 INCHES OF RAINFALL, AND
            WATER PONDING IN YARD. ELLIS IS UNDER WATER,
            AND ALSO THE GRAVEL ROAD WEST OF ELLIS.

0929 AM     FLASH FLOOD      HARTLEY                 43.18N 95.48W
09/20/2018                   O'BRIEN            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. STREET FLOODING ON
            MAIN STREET IN HARTLEY IOWA.

0813 AM     FLOOD            HOSPERS                 43.07N 95.90W
09/20/2018                   SIOUX              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. FLOYD RIVER OUT OF
            ITS BANKS, AND MOST GRAVEL ROADS ACROSS THE
            AREA ARE CLOSED.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:36 AM CDTFlash Flood WarningFSDClay, Lincoln, Turner6 hr
Sep 20, 4:35 AM CDTFlash Flood WarningFSDClay, Lincoln, Union5 hr
Sep 20, 4:51 AM CDTFlash Flood WarningFSDHutchinson, Turner, Yankton5 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDBrookings, Moody5 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDMinnehaha, Moody4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDMinnehaha3 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLincoln, Minnehaha51 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDUnion10 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDUnion12 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDHutchinson, Yankton6 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDYankton7 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDTurner7 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay7 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDMinnehaha4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDMinnehaha63 hr
Sep 20, 7:22 AM CDTRiver Flood WarningFSDLincoln, Minnehaha63 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDMinnehaha6 days
Sep 20, 9:29 AM CDTFlash Flood WarningFSDClay, Lincoln, Turner3 hr
Sep 20, 9:30 AM CDTFlash Flood WarningFSDClay, Lincoln, Union3 hr
Sep 20, 9:36 AM CDTRiver Flood WarningFSDClay8 days
Sep 20, 9:41 AM CDTFlash Flood WarningFSDHutchinson, Turner, Yankton3 hr
Sep 20, 11:17 AM CDTRiver Flood WarningFSDMinnehaha6 days
Sep 20, 12:39 PM CDTAreal Flood WarningFSDClay, Hutchinson, Lincoln, Turner, Union, Yankton12 hr
Sep 20, 2:44 PM CDTRiver Flood WarningFSDLincoln5 days
Sep 20, 3:59 PM CDTSevere Thunderstorm WarningFSDUnion46 min
Sep 20, 4:17 PM CDTTornado WarningFSDUnion28 min
Sep 20, 9:15 AM CDTRiver Flood WarningFSDRock47 hr
Sep 20, 9:48 AM CDTRiver Flood WarningFSDLyon67 hr
Sep 20, 2:44 PM CDTRiver Flood WarningFSDPipestone27 hr
Sep 20, 5:02 PM CDTSevere Thunderstorm WarningFSDJackson28 min
Sep 19, 8:49 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay12 min
Sep 20, 6:32 AM CDTRiver Flood WarningFSDO'Brien41 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay8 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDLyon, Sioux4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDSioux28 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDO'Brien24 hr
Sep 20, 6:49 AM CDTRiver Flood WarningFSDSioux4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay, Dickinson12 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDClay14 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDBuena Vista, Clay32 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDO'Brien4 days
Sep 20, 6:49 AM CDTRiver Flood WarningFSDCherokee12 days
Sep 20, 7:06 AM CDTRiver Flood WarningFSDPlymouth3 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDPlymouth, Sioux61 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDPlymouth4 days
Sep 20, 9:15 AM CDTRiver Flood WarningFSDClay42 hr
Sep 20, 9:15 AM CDTRiver Flood WarningFSDWoodbury8 days
Sep 20, 5:50 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Ida25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.